Georgia, 2008

Hail and Damaging Winds in Georgia, June 2, 2008

June 2, 2008 · NWS JAX · 5 events in 3 counties and zones

A broad surface trough was nearly stationary over the forecast area as a short wave upper level trough traversed the region during the afternoon when instability was high. Widespread severe storms developed along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broad surface trough was nearly stationary over the forecast area as a short wave upper level trough traversed the region during the afternoon when instability was high. Widespread severe storms developed along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 2:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 2, 2:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON JUN 2 2008

.SHORT TERM...
ANOTHER ACTIVE DAY IS SHAPING UP ACROSS THE FORECAST AREA. A BROAD
SURFACE TROUGH IS NEARLY STATIONARY OVER THE AREA AS SHORTWAVE
ENERGY EMBEDDED WITHIN INCREASING NORTHWEST FLOW ALOFT MOVES
THROUGH GEORGIA AS NOTED ON LATEST WATER VAPOR IMAGERY. LATEST
LAPS ANALYSIS SHOWS SBCAPES AROUND 3000 J/KG. RUC ANALYSIS SHOWS
SB LIFTED INDICES -5 TO -7.

SCATTERED THUNDERSTORMS ARE ONGOING ACROSS PORTIONS OF THE FORECAST
AREA AT PRESS TIME AND AT LEAST SCATTERED ACTIVITY IS EXPECTED TO
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING. WEAK SHEAR WILL PRECLUDE WIDESPREAD ORGANIZED
CONVECTION...BUT SUFFICIENT FORCING WITHIN A HIGHLY UNSTABLE
ENVIRONMENT WILL AID IN STRONG TO SEVERE STORMS THIS AFTERNOON AND
EVENING. THE ENVIRONMENT TODAY IS VERY SIMILAR TO YESTERDAY WHEN
THE AREA EXPERIENCED MULTIPLE HAIL PRODUCING STORMS. EQ LEVELS ARE
SIMILAR AND MID LEVEL LAPSE RATES ARE EQUALLY IMPRESSIVE. THE 12Z
JAX SOUNDING MEASURED A TEMP OF -11C AT 500 MB. LARGE HAIL WILL
ONCE AGAIN BE A CONCERN IN THE STRONGEST STORMS...AS WILL BE
DAMAGING WIND GUSTS. STEERING CURRENTS TODAY ARE A LITTLE FASTER
THAN YESTERDAY...BUT JUST BARELY...AND WITH PW VALUES AROUND 1.8
INCHES...TORRENTIAL DOWNPOURS COULD LEAD TO SOME LOCALIZED
FLOODING OF LOW LYING AREAS.

THUNDERSTORM POTENTIAL WILL CONTINUE THROUGH MUCH OF THE NIGHT AS
ADDITIONAL UPPER LEVEL IMPULSES MOVE SOUTHEAST ACROSS THE FORECAST
AREA AND TROUGHING IS MAINTAINED AT THE SURFACE.

ON TUESDAY MORNING...SHORTWAVE ENERGY SHOULD BE EXITING SOUTH
OF THE AREA AS HIGH PRESSURE RIDGE ATTEMPTS TO BUILD IN FROM THE
WEST. GENERAL SUBSIDENCE WILL HELP TO LIMIT THUNDERSTORM ACTIVITY
BUT ENOUGH INSTABILITY AND MOISTURE WILL EXIST FOR SEABREEZES TO
INITIATE A FEW STORMS...BUT SEVERE WEATHER IS NOT EXPECTED ON
TUESDAY.

ALTHOUGH MID AND UPPER LEVELS WILL NOT BE AS CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT...A SLIGHT CHANCE OF THUNDERSTORMS WILL
EXIST EACH AFTERNOON FROM WEDNESDAY THROUGH THE END OF THE WEEK.
DIURNAL INSTABILITY AND MOISTURE WILL BE HIGH ENOUGH FOR THE
POSSIBILITY OF A FEW STORMS WITH THE AFTERNOON SEABREEZES.
HOT AND HUMID CONDITIONS THIS WEEK AS TEMPS WILL CONTINUE TO TOP
90 AWAY FROM THE BEACHES WITH DEWPOINTS AROUND 70.

.LONG TERM...
LATEST INDICATIONS SHOW AN INCREASE IN RAIN CHANCES BY THE END OF
THE WEEKEND. WITH SURFACE HIGH PRESSURE OFF THE MID ATLANTIC COAST
AND THE POTENTIAL FOR AN UPPER LEVEL DISTURBANCE OFF THE FLORIDA
COAST...TROPICAL MOISTURE WILL BE ON THE INCREASE. SO WILL
CONTINUE WITH 30 POPS ON SUNDAY AND MONDAY.

.AVIATION...
OTHER THAN LOCALLY POOR CONDITIONS IN SCATTERED THUNDERSTORM
ACTIVITY...VFR CONDITIONS WILL PREVAIL. CHANCE OF THUNDERSTORMS
WILL CONTINUE THROUGH THE EARLY EVENING HOURS. HEAVY RAIN...GUSTY
WINDS...AND HAIL WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS
TODAY. BRIEF MVFR VISIBILITIES WILL BE POSSIBLE LATE TONIGHT IN
PATCHY FOG.

&&

.MARINE...
GENERALLY LIGHT FLOW WILL LEAD TO SEAS LESS THAN 3 FEET THROUGH
TOMORROW. HIGH PRESSURE WILL BUILD OVER THE WEST ATLANTIC OCEAN
AND LEAD TO AN INCREASE IN SOUTHEAST WINDS BEGINNING TUESDAY
NIGHT. SCEC CONDITIONS ARE LIKELY OVER THE OFFSHORE WATERS BY
THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  68  91  69 /  50  30  20  20
SSI  87  73  86  73 /  50  40  20  20
JAX  90  69  89  68 /  40  40  30  20
SGJ  89  71  86  72 /  40  40  30  20
GNV  92  68  91  68 /  30  40  30  30
OCF  92  68  92  69 /  30  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZAPPE/KEEGAN
Hazardous weather outlook, Jun 2, 3:30 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT MON JUN 2 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-030810-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
430 AM EDT MON JUN 2 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE STORMS POSSIBLE TODAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT AS A
SURFACE TROUGH AND UPPER LEVEL DISTURBANCE MOVE SOUTHEAST THROUGH THE
REGION. STRONG TO SEVERE STORMS IN THE AFTERNOON AND EVENING
HOURS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 60 MPH...HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...VERY HEAVY
DOWNPOURS ARE EXPECTED WITH THE STRONGER STORMS WITH RAINFALL RATES
UP TO 2 INCHES PER HOUR. STORMS WILL MOVE TO THE SOUTHEAST AT AROUND
10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL AFFECT THE AREA
ON TUESDAY AND THE REST OF THE WEEK WITH THE BEST RAIN CHANCES
EXPECTED ACROSS NORTHEAST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ASKED TO SELF ACTIVATE IF WARNINGS ARE ISSUED THIS AFTERNOON
AND EVENING IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Jun 2, 3:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT MON JUN 2 2008

FLZ035-036-022045-
ALACHUA-GILCHRIST-
413 PM EDT MON JUN 2 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
AND GILCHRIST COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
445 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BELL...MOVING SOUTH AT 6
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BELL...
TRENTON AND NEWBERRY THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Local storm report, Jun 2, 3:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     MAYPORT                 30.38N 81.41W
06/02/2008  M56 MPH          DUVAL              FL   ASOS

            OFFICIAL OBSERVING EQUIPMENT MEASURED A THUNDERSTORM WIND
            GUST OF 56 MPH AT THE MAYPORT NAVAL AIR STATION.

&&

SHULER
Special weather statement, Jun 2, 4:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT MON JUN 2 2008

FLZ037-022145-
PUTNAM-
509 PM EDT MON JUN 2 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
PUTNAM COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM
EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF GEORGETOWN...OR 7
MILES SOUTHWEST OF CRESCENT CITY...MOVING SOUTH AT 8 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CRESCENT CITY AND
GEORGETOWN THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Local storm report, Jun 2, 4:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     11 S NEEDMORE           30.52N 82.67W
06/02/2008                   COLUMBIA           FL   LAW ENFORCEMENT

            CENTRAL DISPATCH REPORTED A TREE DOWN ON COUNTY ROAD 6
            EAST AT HIGHWAY 441.

&&

SHULER
Special weather statement, Jun 2, 4:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT MON JUN 2 2008

FLZ038-022200-
FLAGLER-
524 PM EDT MON JUN 2 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 600 PM EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FLAGLER COUNTY...OR 9 MILES
SOUTHWEST OF BUNNELL...MOVING SOUTHEAST AT 12 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 600 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 2, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT MON JUN 2 2008

GAZ134-150-151-022215-
BACON-PIERCE-WARE-
533 PM EDT MON JUN 2 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE...
PIERCE AND SOUTHERN BACON COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 615 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF DIXIE UNION...OR 11
MILES NORTHWEST OF BLACKSHEAR...MOVING SOUTHEAST AT 8 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DIXIE UNION...
SUNNYSIDE...DEENWOOD AND BLACKSHEAR THROUGH 615 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
June 2, 5:00 PM EST
Where
Pierce County, 8.09 mi SW of Mershon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.400, -82.360

Thunderstorm wind gusts caused structural damage and downed trees and power lines about 10 miles northwest of Blackshear. The time of the event was based on Doppler radar.

Hail, Ware

When
June 2, 5:05 PM EST
Where
Ware County, 0.59 mi W of Waltertown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.300, -82.410

Quarter size hail was reported in Sandy Bottom.

Hail, Atkinson

When
June 2, 10:20 PM EST
Where
Atkinson County, 1.18 mi E of Pearson
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.300, -82.850

Penny size hail was reported in Pearson.

Hail, Ware

When
June 2, 11:18 PM EST
Where
Ware County, 0.91 mi NE of Dixie Union
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.340, -82.460

Penny size hail was reported in Dixie Union between 1215 am EDT and 1220 am EDT.

Thunderstorm Wind, Ware

When
June 2, 11:29 PM EST
Where
Ware County, 1.38 mi N of (Ays)ware Co Arpt Wa
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.270, -82.400

Thunderstorm wind gusts downed several trees along the Alma Highway near Jamestown. A vehicle collided with one of the downed trees and emergency response officials were en-route to the accident just before 1 am EDT per the Ware County 911 Dispatch Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98204, 98200, 98201, 98202, 98205.